LUPUS UK
21,666 members17,174 posts

Azathioprine

Hi, new to this forum. I have had lupus/stjorgans for over 10 years now. Having recently had a flare my consultant now wants ne to take a new drug called azathioprine. Is anyone else taking this and how are you getting on with it? Your comments/advice will be much appricated, thank you :) x

12 Replies
oldestnewest

Hi. I've been on Azathioprine for over 2 years now. Initially made me feel crap every time dose was increase to reach therapeutic level. But worth it. My symptoms, pain etc have been so much better since starting. Initial bloods were a pain but now on 2 monthly bloods. I have been very pleased with the results it has had. Hope this helps.

3 likes
Reply

I've been on it a week or so. When I started it seemed to give me depression for a few days. However my body seems to have adjusted and this went away, though I seem to have a larger protein appetite than before. Major risks are from people who lack a liver enzyme to metabolize the drug so my doctor tested for that in advance to make sure it would be safe. Pharmacist said that it takes weeks to lower antibody levels so I haven't seen any improvement yet.

1 like
Reply

Hi,

I've been on aza for a year and a half. No side effects and gradually increased from 25mg up to 125mg over the year. However since sept my white bloods have been low so had to come off it. Once they go back up il be back on aza but a smaller dose. I do get a rash all over my body for the first week of taking it, but then it goes away x

1 like
Reply

Hi ive just started this drug 5 days ago! Started on 50mg for 2 wks then increase to 125mg. So far no nasty side effects thank god. Im really hoping this drug gives me a life back as my lupus has been causing havoc this past few months. Also taking prednisolone & hydroxy! This forum is fab for advice like you im only a beginner 😊 hope it works well for you!

2 likes
Reply

Hi, thank you all for your reply's :) Glad it is working for you all :) I am to start on a high dose of 100mg a day. I am worried to start this new drug as one of the side effects is your liver. The reason he wants me to take it is because i recently had a liver biopsy and it revealed autoimmune hepitis. My liver is just inflamed and consultant said it has a high chance of regenareting as not permanently damaged. Also worried about the risk of Cancer when new to starting it. He did say if doesn't agree with me other opitions are out there. Unsure weather to start taking it or not yet cause of my concerns. I am also on hydroxychloroquine, prednisolone10mg which they are trying to slowly ween me of, iron tablets and soon want me to start a 1 weekly drug for my bones as got slight thinning of the bones as well x

Reply

Hi

You have already had some useful and helpful replies but I will add mine as you mentioned the cancer worry. Firstly everybody is and reacts differently to illnesses and meds so it is a case of trial and time to see what helps and suits you. I have been on azathioprene(Imuran) for a good while now and apart from the first couple of weeks headaches, nausea and a little dizzy at start and every increase I have been fine and yes it has helped. It was a big decision for me to start taking it as it was started only a few months after a year long battle with cancer including two surgeries radiation treatment blood clots and infection. Worried? Too right I was worried but lupus isn't good either so started on it with the regular blood's done which were weekly to start with I am glad I did.

Hope this helps and it works for you.

Take care x

1 like
Reply

Thank you for your advice. Glad to hear the med has worked for you are feeling well x

Reply

Hi there I've just been put on azathioprine 2 weeks ago on a low dose however I was having a flare at the time doc prescribed them and still having a bad flare so therefore do not know how they work for me and any side effects. I asked the same questions as you at the time and received various replies regarding azathioprine. Once my flare is over hopefully very soon I hope to be able to see if they do make a difference. Will update if there are. Good luck with yours. Btw this is a fantastic forum to get information from I love it!

2 likes
Reply

I am a retired M.D. in the U.S.A. and was diagnosed with Lupus/Sjogrens/Reynauds about 11 years ago. I was a Neuro-Ophthalmologist and had myself tested twice for ANA but both times blood tests were negative. With all my medical training I did not know that 2% of people cound have a negative ANA and yet still have a serious autoimmune disease. It was a close friend that suggested I have a DS-DNA, specific for Lupus.....the number came back off the charts...from 2 separate labs. Of course I was annoyed with myself for not asking help from another professional (in my case it turned out to be an Endocrinologist that diagnosed me). I suffered for years before being diagnosed. I take Plaquenil and tried azathiprine but had problems with the side effects (great drug for people with Lupus).....most people tolerate it quite well. I personally have found superb relief from Plaquenil (hydroxychloroqiune) 200mg twice daily and Cellcept ((mycophenolate mofetil) 250mg/day. Cellcept is a superb immunosuppressant and has kept me relatively comfortable. Most Rheumatologist will try azathioprine as opposed to Cellcept because there is a 1% chance of developing brain cancer on Cellcept. I prefer the greater relief and believe in the quality of life as opposed to the quantity of life. Most people are not aware that 90% of people diagnosed with Lupus are women between the ages of 20 - 45, 10% are men, however when men (such as myself) are diagnosed with Lupus later in life (older than 55, such as myself) the symptoms and ravages of Lupus are most severe.

I was forced to retire early due to my Lupus, but my life is definitely more comfortable being on Plaquenil and Cellcept. By the way, Cellcept is a great prednisone sparing drug......meaning you will rarely have to take an immunosuppressant dose of prednisone (or any steroid) to allay any flareups......which are very infrequent on Cellcept.

If by any chance you cannot tolerate azathioprine, please ask your treating Dr. to try Cellcept. You will notice an amazing improvement within 2-3 weeks.

I wish you nothing but the best and if you should need any questions answered, please don't hesitate to contact me because unfortunately I have now become somewhat of an expert in the disease. Even though retired, I have spent the last 3 and 1/2 years studying Rheumatology, Endocrinology and Immunology. I am living the last years of my life, but before I die I hope to develop the best treatment for the many people (especially women) that suffer from the disease.

Again, good luck!

Dr. S.

7 likes
Reply

Thank you so much for your advice it has really helped. I am pleased to hear yours is undercontrol and you are feeling the benefits of the meds you are on :). Could you please give me advice on azathioprine regarding the Increased risk of certain cancers and the side effects of the liver as i already have inflammation of the liver. Many thanks x

Reply

Luppylou, liver toxicity is usually mild and transient if it develops early on. It is rare that it can be more serious ( it can on long term use, that is why it is prudent to have regular blood liver tests). Most people do not have problems while on long term therapy from this med, but like all medications, if you are on them long term, regular blood tests should be done. I did not develop liver problems, unfortunately I had continuous nausea and did not have the patience to work through it (usually disappears in 2-3 weeks)........a week was long enough for me.

The odds are you will not develop liver problems, but having regular liver tests (ALT) will show if problems are developing and you would immediately stop the med.

I wish you nothing but good health in the future.

Steve

P.S. You did not mention if you had liver inflammation prior to the med or it was because of the med. If it was prior to, then the azathioprine could reduce or even eliminate the inflammation. Is the inflammation due to your Lupus or some other underlying problem? You should check with your Dr. and ask him/her any questions you have concerning your liver and this med.

1 like
Reply

Thank you Steve, much needed helpful advice. Thank you :) Was prior to the med and inflammation is due to my Lupus. Consultant says i have autoimmune hepitis due to lupus attacking my liver. He told me the inflammation is a modest amount which will respond to treatment and that my liver should regenerate and go back to normal in time. My lupus affecting my organ is all new to me as my main systems of this has being aches and pains and swelling, plus the raynards you also have. I am awaiting my consultants secretary to get back to me about my concerns. Wishing you also good health in the future x

Reply

You may also like...